Ricin is a poison found naturally in castor beans. Ricin works by getting inside the cells of a person’s body and preventing the cells from making the proteins they need. Without the proteins, cells die. Eventually this is harmful to the whole body, and death may occur. Effects of ricin poisoning depend on whether ricin was inhaled, ingested, or injected. The major symptoms of ricin poisoning depend on the route of exposure and the dose received, though many organs may be affected in severe cases. Initial symptoms of ricin poisoning by inhalation may occur as early as 4- 8 hours and as late as 24 hours after exposure. Following ingestion of ricin, initial symptoms typically occur in less than 10 hours.
Inhalation: Within a few hours of inhaling significant amounts of ricin, the likely symptoms would be respiratory distress (difficulty breathing), fever, cough, nausea, and tightness in the chest. Heavy sweating may follow as well as fluid building up in the lungs (pulmonary edema). This would make breathing even more difficult, and the skin might turn blue. Excess fluid in the lungs would be diagnosed by x-ray or by listening to the chest with a stethoscope. Finally, low blood pressure and respiratory failure may occur, leading to death. In cases of known exposure to ricin, people having respiratory symptoms should seek medical care.
Ingestion: If someone swallows a significant amount of ricin, he or she would likely develop vomiting and diarrhea that may become bloody. Severe dehydration may be the result, followed by low blood pressure. Other signs or symptoms may include seizures, and blood in the urine. Within several days, the person’s liver, spleen, and kidneys might stop working, and the person could die.
Skin and eye exposure: Ricin is unlikely to be absorbed through normal skin. Contact with ricin powders or products may cause redness and pain of the skin and the eyes. However, if you touch ricin that is on your skin and then eat food with your hands or put your hands in your mouth, you may ingest some.
Officials at a Federal training facility that mistakenly exposed thousands of first responders to deadly ricin toxin were worried five years ago that their vendor shipped the wrong type of powder, records obtained by USA TODAY show.
The vial of powder contained ricin, “greater than 90% pure,” according to its certificate of analysis. The certificate warned, “Extremely toxic! May be lethal if ingested, inhaled, or ingested — use caution when handling.” Ricin, made from cantor beans, is regulated as a potential bio-terror agent. There is no antidote for ricin poisoning.
The vendor assured staff at the Federal Emergency Management Agency’s Center for Domestic Preparedness that the powder was a safer, inactivated form of the poison, according to an email in December 2011.
FEMA used the powder in its training programs — and for five years kept buying more of it for use in classes — despite the vials continuing to arrive with certificates declaring that the powder was lethal, nearly pure ricin, the records show.
If you suspect ricin poisoning, you may be entitled to compensation. We are here to help the victims.
Call Parvey & Frankel
Don't Go It Alone.